Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

July 6, 2021Elliott County, Kentucky

NWS Jackson, KY issued this special weather statement at Jul 6, 2021, 4:17 PM EDT for Elliott County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 4:17 PM EDT (20:17 UTC)
Expired
Jul 6, 2021, 5:00 PM EDT
In force
43 min
Issued by
NWS Jackson, KY

County Elliott County, KY

The radar

The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WWUS83 KJKL 062017
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
417 PM EDT Tue Jul 6 2021

KYZ104-106-062100-
Elliott-Morgan-
417 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORGAN AND ELLIOTT
COUNTIES...

At 417 PM EDT, a strong thunderstorm was located over Sandy Hook,
moving west at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sandy Hook, Lenox, Moon, Lick Branch, Little Sandy, Isonville,
Newfoundland, Elkfork, Steele, Crockett, Lytten, Bruin and Stark.

LAT...LON 3819 8299 3802 8300 3800 8302 3796 8301
      3795 8327 3813 8324 3813 8322 3816 8322
      3817 8320 3817 8322 3819 8323 3820 8306
      3818 8305 3820 8304
TIME...MOT...LOC 2017Z 089DEG 6KT 3807 8310 

$$

FISHER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 6, 3:30 PM EDT, 47 minutes earlier.

Area forecast discussion, Jul 6, 3:30 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
330 PM EDT Tue Jul 6 2021

.UPDATE...
Issued at 1136 AM EDT TUE JUL 6 2021

The forecast is largely on track this morning. Fog has dissipated
from the river valleys across the area as temperatures across the
area have risen into the low to mid 80s. Some scattered cumulus
have started to develop across the northwest portion of the CWA
and will continue to build east into the afternoon hours. A thin
smoke layer, noticeable on visible satellite, remains over much
of the area but is not expected to impact today's high
temperatures. Have updated the and dewpoint grids with the latest
obs.

UPDATE Issued at 813 AM EDT TUE JUL 6 2021

Latest observations show the river valley fog starting to
lift/dissipate across the forecast area. Expect that the fog will
be mostly gone by around 13z, leaving behind sunshine filtered
through a thin layer of hazy smoke. Going forecast is looking
great. Grids were freshened with the most recent obs.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 552 AM EDT TUE JUL 6 2021

Eastern Kentucky is waking up to another repeat of yesterday
morning with mostly clear skies and widespread fog in the deeper
river valleys. Some patchy fog is even reaching up onto some of
the ridgetops. At 8z, temperatures were on the mild side ranging
from the mid 60s in the upper Cumberland Valley to the mid 70s
over the warmest thermal belt ridges.

The latest upper level analysis shows ridging over much of the
western CONUS connected to a ridge off the Southeast US Coast via
a saddle across the Lower Ohio and Tennessee valleys. A piece of
vorticity energy, rotating around the western periphery of the
stronger ridging to our southeast, is located over the southern
Appalachians. Meanwhile, a broad, weak upper level low circulation
is noted over the northwest Gulf Coast while heights also slope
downward north of the ridging. Well to our south, TS Elsa is
spinning near Key West. Translating down the surface, broad
ridging extends westward across the southern two-thirds of the
eastern CONUS from a massive surface high centered over the
central Atlantic. A diffuse WSW-ENE oriented theta-e boundary,
nearly co-located with the vorticity energy aloft, is noted just
off to our ESE and S due to a tongue of drier air wrapping around
a subtle closed high around 700mb. To the north of the this
boundary, a pool of rich low-level moisture is noted over most of
the Commonwealth.

The 03z RAP low-level Td/streamlines and PWAT fields suggest that
the best, albeit weak, moisture convergence will take place this
afternoon between the Mountain Parkway and Hal Rogers/Highway 80
corridor. Surface-based instability will build rapidly through
the morning/midday to between 2,000 and 3,500 J/kg in and to the
north of the convergent zone while the incoming drier air mass
will keep instability weaker closer to VA and TN. Very weak
winds/shear will result in pulse-type storms and very slow
northward to nearly stationary storm motions. Mid-level lapse
rates will also be weak, keeping overall updraft strength in
check. However, a PWAT gradient, decent 0-3km CAPE, and DCAPE>1000
J/kg do suggest some downburst potential with any high centroid
storm. In terms of timing, convective temps could be breached as
early as 11 AM near the I-64 corridor, perhaps allowing for an
isolated shower or storm there before noon. Further south in the
favored convergence zone, the convective temps won't be attained
until the early afternoon hours, but expect greater coverage
there, perhaps widely scattered. Closer to the drier air mass near
the VA/TN borders, anticipate only weak isolated convection.
Mostly sunny skies will send temperatures soaring into mid 80s to
lower 90s during afternoon. Dew points near 70 will make it feel
rather muggy. Heat indices are expected to top out near 90 in the
far southeast up to the upper 90s in the warmest valleys
near/north of the Mountain Parkway.

Deep convection and the diurnal cumulus field will generally
drift northward and dissipate this evening as instability wanes.
Widespread valley fog is expected to redevelop and become locally
dense in some locations tonight while temperatures settle back
into the mid to upper 60s. On Wednesday, southeasterly downslope
flow along the western side of stronger deep layer ridging will
keep lower PWATs and dew points over the area for a good portion
of the day and that should keep our precip chances in check
through early afternoon. Eventually, low-level winds will trend
more southwesterly ahead of TS Elsa, resulting in better moisture
advection. Accordingly, expect mostly sunny skies to fade to
increasing high cloud clover. The chance for showers and storms
will return from southwest to northeast during the afternoon and
evening with the arrival of the better moisture. Temperatures
will be a bit cooler than today, ranging in the mid and upper 80s.

.LONG TERM...(Thursday through Tuesday)
Issued at 330 PM EDT TUE JUL 6 2021

The extended period will feature hot and muggy conditions along
with pretty much daily and nightly chances of showers and storms.
A series of low pressure systems, and their associated surface
fronts, will be moving across the CONUS during the extended. As
the fronts moves slowly through our area, we will see showers and
storms across eastern Kentucky. The best chances for thunderstorms
will be during the afternoon and early evening hours each day.
Daily highs will top out in the 80s, while nightly lows should
fall into the mid to upper 60s. Winds should be generally out of
the south or southwest during the period at 5 to 10 mph each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 200 PM EDT TUE JUL 6 2021

A cumulus field will affect the forecast area through the
afternoon and into the evening at around 3.5-5k ft AGL. A few of
the more robust updrafts should be able to mature into isolated
to widely scattered "pop-up" showers and thunderstorms, mainly
during the late afternoon and evening. The mention of thunder has
been omitted from all the TAFs, except for JKL, due to the small
probability of direct impacts at any particular terminal. Winds
could be gusty and erratic near thunderstorms. Look for fog to
form again tonight, especially for places that see pcpn today. The
worst of the fog will likely be confined to the river valleys
while some impacts at the terminals are also anticipated - similar
to last night.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BATZ/GEERTSON
SHORT TERM...GEERTSON
LONG TERM...AR
AVIATION...GEERTSON/GREIF
Hazardous weather outlook, Jul 6, 8:32 AM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Jackson KY
832 AM EDT Tue Jul 6 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071215-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
832 AM EDT Tue Jul 6 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a low chance for thunderstorms across all of eastern
Kentucky this afternoon and evening. The greatest coverage is
expected to occur between the Mountain Parkway and Hal Rogers/
Highway 80 corridor. The strongest storms could produce frequent
lightning, brief downpours, and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected at times from Tuesday through
Monday, mainly during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEERTSON/JP

In the hours before

Special weather statement, Jul 6, 3:32 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
332 PM EDT Tue Jul 6 2021

KYZ050-062015-
Montgomery-
332 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MONTGOMERY COUNTY...

At 331 PM EDT, a strong thunderstorm was located over Grassy Lick, or
over Mount Sterling. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Camargo, Ewington, Levee, Judy, Sideview, Grassy
Lick, Wades Mill, Prewitt, Stoops, Klondike, Sewell Shop and Bunker
Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3817 8397 3816 8396 3816 8395 3815 8395
      3813 8387 3796 8392 3796 8399 3811 8408
      3813 8407 3818 8399
TIME...MOT...LOC 1931Z 103DEG 0KT 3807 8399

GREIF
Special weather statement, Jul 6, 3:56 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
356 PM EDT Tue Jul 6 2021

KYZ052-062045-
Rowan-
356 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT ROWAN COUNTY...

At 355 PM EDT, a strong thunderstorm was located over Pelfrey, or
near Morehead, moving northwest at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Morehead, Cranston, Ramey, Wagner, Elliottville, Christy, Hilda,
Bangor, Cogswell, Pelfrey, Hamm, Crix, Farmers, Wagner Store, Munson,
Brandy, Paragon, Bluestone, Clearfield and Vale.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3817 8324 3811 8328 3803 8343 3805 8350
      3808 8346 3809 8350 3807 8351 3810 8353
      3811 8352 3811 8356 3814 8356 3812 8360
      3815 8362 3817 8359 3819 8364 3822 8356
      3827 8351 3831 8350
TIME...MOT...LOC 1955Z 113DEG 10KT 3813 8338

GREIF
Special weather statement, Jul 6, 4:05 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
405 PM EDT Tue Jul 6 2021

KYZ060-106-062030-
Menifee-Morgan-
405 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MORGAN AND EAST CENTRAL
MENIFEE COUNTIES...

At 404 PM EDT, a strong thunderstorm was located over Grassy Creek,
or near West Liberty, moving northwest at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Liberty, Henry, Zag, Greear, Mize, Rexville, Pekin, Liberty
Road, Omer, Dehart, Panama, Ezel, Korea, Yocum, Woodsbend, Licking
River, Kellacey, Lizzielane, Dan and New Cummer.

LAT...LON 3785 8325 3779 8336 3780 8338 3795 8352
      3804 8335
TIME...MOT...LOC 2004Z 154DEG 15KT 3788 8334

FISHER
Special weather statement, Jul 6, 4:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
417 PM EDT Tue Jul 6 2021

KYZ104-106-062100-
Elliott-Morgan-
417 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORGAN AND ELLIOTT
COUNTIES...

At 417 PM EDT, a strong thunderstorm was located over Sandy Hook,
moving west at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sandy Hook, Lenox, Moon, Lick Branch, Little Sandy, Isonville,
Newfoundland, Elkfork, Steele, Crockett, Lytten, Bruin and Stark.

LAT...LON 3819 8299 3802 8300 3800 8302 3796 8301
      3795 8327 3813 8324 3813 8322 3816 8322
      3817 8320 3817 8322 3819 8323 3820 8306
      3818 8305 3820 8304
TIME...MOT...LOC 2017Z 089DEG 6KT 3807 8310

FISHER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:32 PM EDTSpecial Weather StatementJKLMontgomery43 min
Jul 6, 3:56 PM EDTSpecial Weather StatementJKLRowan49 min
Jul 6, 4:05 PM EDTSpecial Weather StatementJKLMorgan25 min
Jul 6, 4:20 PM EDTSevere Thunderstorm WarningJKLElliott, Morgan, Rowan40 min
Jul 6, 4:43 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan47 min
Jul 6, 4:56 PM EDTAreal Flood AdvisoryJKLElliott2 hr
Jul 6, 4:57 PM EDTAreal Flood AdvisoryJKLFleming2 hr
Jul 6, 5:00 PM EDTAreal Flood AdvisoryJKLRowan2 hr
Jul 6, 5:01 PM EDTSpecial Weather StatementJKLMorgan44 min
Jul 6, 5:12 PM EDTAreal Flood AdvisoryJKLBath, Rowan2 hr
Jul 6, 5:15 PM EDTSpecial Weather StatementJKLFleming45 min
Jul 6, 5:22 PM EDTSpecial Weather StatementJKLMontgomery38 min
Jul 6, 5:32 PM EDTSpecial Weather StatementJKLBath, Fleming28 min
Jul 6, 5:36 PM EDTSpecial Weather StatementJKLMontgomery24 min
Jul 6, 6:01 PM EDTAreal Flood AdvisoryJKLMontgomery119 min
Jul 6, 6:02 PM EDTSpecial Weather StatementJKLFleming43 min
Jul 6, 6:04 PM EDTSpecial Weather StatementJKLMenifee, Montgomery41 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.